Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 241, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 12, 2002, 9:54 PM CDT for Custer County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2002, 9:54 PM CDT (02:54 UTC)
- Expired
- Sep 12, 2002, 10:30 PM CDT
- In force
- 36 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Custer County, NE
The radar
The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 600 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
167 WUUS53 KLBF 130254 SVRLBF NEC041-130330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 954 PM CDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CUSTER COUNTY IN CENTRAL NEBRASKA... * UNTIL 1030 PM CDT... * AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BERWYN...OR ABOUT 10 MILES SOUTHEAST OF BROKEN BOW...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER BERWYN AROUND 1010 PM CDT... 3 MILES SOUTH OF WEISSERT AROUND 1030 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4125 9971 4116 9950 4148 9922 4160 9950
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:12 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Sep 12, 3:12 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 237 PM CDT THU SEP 12 2002 PRECIP CHANCES INTO FRIDAY WILL BE MAIN FORECAST CHALLENGE... LATEST VSBL SAT PIX SHOWS CIRCULATION CNTR NEAR BFF. WV IMAGERY INDICATES DRYING SW OF KDEN TO KLIC CO. ALTHOUGH THE ETA AND AVN NOT PERFORMING WELL WRT QPFS TODAY...EXPECT THIS TRAILING VORT CNTR IN CO TO GIVE CHC FOR SCATTERED SHOWERS TO THE SWRN CWFA THIS EVENING THEN TRASLATE NORTHEASTWARD FOR A BETTER COVERAGE OF SHOWERS OVERNIGHT OVER THE NORTHEASTERN HALF. MESOETA FORECASTS H85 WINDS TO VEER TO SOUTHERLY AND INCREASE THIS EVENING TO 20-25 KTS WITH ASSOC WAA AT THAT LEVEL. AREAS NORTHEAST OF BBW TO VTN WILL HAVE THE MOST FAVORABLE OF ABOVE MENTIONED AND WITH 305K ISENTROPIC LIFT REGIME. WRN CWFA WILL SEE SHOWERS CHCS DIMINISH AFTER MIDNIGHT BUT REMAIN MOSLTY CLOUDY OVERNIGHT. FRIDAY...UPPER TROUGH AT 18Z SHOULD EXTEND FROM WRN SD INTO SERN WY INTO WRN CO ALONG WITH CHANNELIZED VORTICITY. WILL KEEP A 30 POPS IN FOR THE SERN CWFA IN ADVANCE OF UPPER TROUGH AND INVOF THE SFC INVERTED TROUGH. MOSTLY AREAS TO REMAIN MOSTLY CLOUDY WITH THE SOUTHWEST SEEING SOME AFTERNOON SUNSHINE. TEMPS TO RANGE IN THE LOWER 70S NORTH TO THE UPPER 70S FAR SOUTH. FRIDAY NIGHT...UPPER TROUGH AXIS SLIPS SOUTHEAST OF CWFA WITH CLEARING OCCURING FROM NW TO SE AS SFC HIGH PRESSURE BUILDS IN. LIGHT NW WINDS AND LOWS FALLING INTO THE UPPER 40S WEST TO MID 50S EAST. SATURDAY...NW FLOW ALOFT WITH SFC HIGH BUILDING IN. NORTH WINDS AND COOLER H85 TEMPS WILL KEEP HIGHS IN CHECK WITH NEAR 70 NE TO MID 70S SOUTH. SATURDAY NIGHT AND SUNDAY...A COOL NIGHT AS SFC HIGH CENTERS OVER CWFA UNDER CLEAR SKIES. LOWS NEAR 40 TO LOWER 40S. ON SUNDAY UPPER RIDGE BUILD IN AS SFC HIGH MOVES EAST...SRLY WINDS AND WAA RETURN WITH HIGHS CLIMBING TO NEAR 80S WEST AND MID 70S EAST. EXTENDED DISCUSSION...LARGE UPPER H5 VORTEX OVER WRN AND CNTRL CANADA WILL ROTATE COUNTERTCLOCKWISE AND KEEP THE CENTRAL PLAINS REGION UNDER GENERALLY ZONAL FLOW WITH SEASONABLE TEMPERATURES. WARMEST DAY SHOULD BE ON MONDAY AS LEESIDE TROUGH AND THERMAL RIDGE COVER THE AREA AND PUSH HIGHS TO AROUND 80. TUESDAY A TRANSITION DAY AS BROAD UPPER TROUGH AND ASSOC. H3 JET MAX CYCLONICALLY ROTATE INTO WRN SD AND WRN NEBR. WILL ADJUST HIGHS TO THE MID 70S. WILL LEAVE SLIGHT CHC FOR SHOWERS AND THUNDERSTORMS FROM TUES AFTN INTO WEDNESDAY AS COLD FRONT SWEEPS THROUGH TUESDAY NIGHT. COOLER WED-THU WITH HIGHS IN THE LOWER 70S. .LBF...NONE. KAR
In the hours before
Local storm report, Sep 12, 5:45 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
545 PM CDT THU SEP 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 20 SW STOCKVILLE NE .88 INCH HAIL
09/12/02 FRONTIER
IZZIThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:54 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.